Alert archive / West Virginia / Flash Flood Warnings in 2018

Flash Flood Warning 69, NWS Pittsburgh, PA

August 13, 2018Marion County, West Virginia

NWS Pittsburgh, PA issued this flash flood warning at Aug 13, 2018, 3:59 PM EDT for Marion County, West Virginia. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2018, 3:59 PM EDT (19:59 UTC)
Expired
Aug 13, 2018, 7:00 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

County Marion County, WV

The radar

The Pittsburgh radar (KPBZ), 116 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 5:33 PM EDTFLASH FLOODRivesville, WVFLOODING ALONG 1ST ST AS PHARAOH RUN AND RAINFALL EXIT INTO THE MONONGAHELA RIVER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 94 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 8.0 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2018-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 557 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2018-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
557 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
1261 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

538 
WGUS51 KPBZ 131959
FFWPBZ
WVC049-132300-
/O.NEW.KPBZ.FF.W.0069.180813T1959Z-180813T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
359 PM EDT MON AUG 13 2018

The National Weather Service in Pittsburgh has issued a

* Flash Flood Warning for...
  Marion County in northern West Virginia...

* Until 700 PM EDT.

* At 358 PM EDT, radar indicated heavy rain in the warned area. 

  FLASH FLOODING...     Expected.

  ESTIMATED RAINFALL... Up to 1 inch.

  ADDITIONAL RAINFALL...Up to 2 inches.

* Some locations that may experience flooding include...
  Fairmont...                       Mannington...
  Pleasant Valley...                Winfield...
  Barrackville...                   Monongah...
  Rivesville...                     Grant Town...
  Farmington...                     Worthington...
  Baxter...                         Rachel...

This includes  Interstate 79 in West Virginia between mile markers
133 and 140.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown. Most flood fatalities occur in vehicles.

Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 3947 8046 3962 8043 3954 8009 3942 8001
      3941 8002

$$
1 follow-up statement
450 
WGUS71 KPBZ 132132
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
532 PM EDT MON AUG 13 2018

WVC049-132300-
/O.CON.KPBZ.FF.W.0069.000000T0000Z-180813T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Marion WV-
532 PM EDT MON AUG 13 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM EDT FOR
MARION COUNTY...

At 529 PM EDT, law enforcement reported flash flooding in 
Rivesville. 

FLASH FLOODING...     Occurring.

ESTIMATED RAINFALL... Up to 3 inches.

ADDITIONAL RAINFALL...Light rain only.

Some locations that may experience flooding include...
Fairmont...                       Mannington...
Pleasant Valley...                Winfield...
Barrackville...                   Monongah...
Rivesville...                     Grant Town...
Farmington...                     Worthington...
Baxter...                         Rachel...

This includes  Interstate 79 in West Virginia between mile markers
133 and 140.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown. Most flood fatalities occur in vehicles.

Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 3947 8046 3962 8043 3954 8009 3942 8001
      3941 8002

$$

Kramar

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 3:50 PM EDT, 9 minutes earlier.

Area forecast discussion, Aug 13, 3:50 PM EDT, 9 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Pittsburgh PA
350 PM EDT Mon Aug 13 2018

.SYNOPSIS...
Scattered showers and thunderstorms persist through Tuesday.
Dry weather should briefly return Wednesday under high pressure.

&&

.NEAR TERM /THROUGH TUESDAY/...
355pm update...quick update to adjust PoPs in line with the
latest radar imagery and hires model guidance. Also increased
QPF amounts in areas of heavier rain. Temperatures were also
changed to account for the ongoing cooling due to all the rain.

Previous discussion...

Slow moving showers and thunderstorms on the back side of the
mid level low pressure will decrease in coverage toward dusk.
With spokes of energy rounding the cyclone can not rule out a
shower during the overnight period across western Pennsylvania
and northern West Virginia. High res models depict what in the
cool season is a TROWAL setup along lake erie, thankfully all
the rain associated with that feature will stay north of our
area.

Tuesday will be more of the same scattered showers and storms
during the peak heating hours. Column moistens up with PWATS
pushing 1.6" and storm motion remaining less than 10 knots.
Hard to pinpoint any particular area, but high water remains a
threat and confidence in coverage precludes a flash flood watch.
The good thing regarding Tuesday is jet dynamics won't be as
favorable being on the anticyclonic shear side so coverage won't
be numerous. Under morning sunshine temperatures will climb
early and top our in the lower 80s much like today.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
Once the diurnal trend sets in Tuesday evening showers will
dissipate. H5 heights build to 588dm Wednesday, so once any
valley fog erodes look for a very warm afternoon. H8 temps
approach 16C which corresponds to values in the upper 80s save
for the mountains and north of interstate 80. Wednesday will be
the only dry day of the week.

A digging mid level trough returns moisture /mid and high
clouds/ Wednesday night. This should offset fog formation save
for the mountains and deeper river valleys. Thursday is a tricky
forecast as a baroclinic zone sets up north of Lake Erie with
impulses ridging south of it. There will be plenty of moisture
to tap for shower and thunderstorm development. Downbursts are
possible given delta thete-e values of 20K between 10-20KFT. For
now will keep chance pops, largely because atmosphere will be
messy with residual outflow boundaries and they are pegging a
lot of DCVA pockets. Could see pop numbers increase as we head
through the week, but for now, will keep continuity going
perhaps a tweak upward over eastern Ohio.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
Highlights:

- Wet Weather Returns Thursday night - Saturday
- Dry Sunday and Monday
- Temperatures above normal

GEFS/EPS have a good handle on the late week weather system, but
diverge on arrival of the next system just beyond day 7.
Surface cold front has been pushed back 12 hours from the
forecast late last week. It will be crossing Thursday night into
Friday. With this timing, potential for severe weather is very
low. There will be plenty of clouds not to mention best upper
level dynamics cross through the Great Lakes. GEFS has over a
60% probability of greater than 0.01" of rain which is in lock
step with forecast, so may tweak pops a smudge higher given
increased confidence.

After the front crosses Friday morning, mid level trough remains
over the region allowing impulses to cross in northwest flow.
Will keep chance pops given cooling aloft interacting with
daytime heating. A transitory ridge arrives Sunday and Monday
allowing dry weather. H8 temps don't move much over the next
seven days, so daytime will be in the lower to mid 80s

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
Showers and thunderstorms will weaken by 22-24Z as we lose the
daytime heating and most of the area is worked over. VFR weather
should return area wide by 0Z before MVFR fog develops across
airports that experienced a shower this afternoon between
8-14Z.

More of the same Tuesday, however there won't be as much
coverage with the upper level low pressure off to the east. Best
chance of for showers would be north of I80 and terminals in
western Pennsylvania. Still don't think if confidence exists to
include VC at this time.

Winds will be less than 10kts the duration of the forecast.

OUTLOOK...
Patchy overnight fog is again possible where rain falls and
skies can clear. Sub VFR weather is possible Thursday evening
into Friday morning with a cold front.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...Flash Flood Watch until 10 PM EDT this evening for MDZ001.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Aug 13, 3:08 AM EDT, 12 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
308 AM EDT Mon Aug 13 2018

MDZ001-OHZ050-059-069-PAZ007>009-013>016-020>023-029-031-073>076-
WVZ001>004-012-021-509>514-140715-
Garrett-Jefferson-Belmont-Monroe-Mercer-Venango-Forest-Lawrence-
Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana-Washington-Greene-
Westmoreland-Westmoreland Ridges-Fayette-Fayette Ridges-Hancock-
Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
308 AM EDT Mon Aug 13 2018

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

Scattered to numerous slow moving showers and thunderstorms are
expected today. Locally heavy rain could result in isolated flooding,
especially in the afternoon and early evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ039>041-048-049-057-058-068-140715-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Muskingum-Guernsey-
Noble-
308 AM EDT Mon Aug 13 2018

This Hazardous Weather Outlook is for east central Ohio.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Aug 13, 3:12 PM EDT, 47 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
312 PM EDT MON AUG 13 2018

PAZ031-131945-
Greene-
312 PM EDT MON AUG 13 2018

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL...GUSTY WIND AND
HEAVY RAIN WILL AFFECT CENTRAL GREENE COUNTY...

At 312 PM EDT, a strong thunderstorm was located over Waynesburg,
moving southwest at 5 mph.

Wind gusts up to 45 mph and hail up to the size of nickels are
possible with this storm.

Locations impacted include...
Waynesburg...                     Rogersville...

This includes  Interstate 79 in Pennsylvania between mile markers 11
and 18.

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 3998 8025 3994 8011 3981 8013 3991 8036
TIME...MOT...LOC 1912Z 027DEG 6KT 3993 8020

Kramar
Special weather statement, Aug 13, 3:19 PM EDT, 40 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
319 PM EDT MON AUG 13 2018

OHZ050-WVZ001-002-131945-
Jefferson-Brooke-Hancock-
319 PM EDT MON AUG 13 2018

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...GUSTY WIND
AND HEAVY RAIN WILL AFFECT NORTHEASTERN JEFFERSON...NORTH CENTRAL
BROOKE AND CENTRAL HANCOCK COUNTIES...

At 318 PM EDT, a cluster of strong thunderstorms was located near
New Cumberland, or near Weirton, moving south at 5 mph.

Wind gusts up to 45 mph and small hail are possible with this storm.

Locations impacted include...
Weirton...                        Steubenville...
Wellsville...                     Toronto...
Wintersville...                   Follansbee...
New Cumberland...                 Richmond...
Irondale...                       New Manchester...
Empire...                         Stratton...

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4050 8052 4034 8057 4042 8083 4056 8078
      4058 8068 4058 8067 4059 8067 4060 8062
TIME...MOT...LOC 1918Z 012DEG 6KT 4049 8059

Kramar
Special weather statement, Aug 13, 3:28 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
328 PM EDT MON AUG 13 2018

OHZ058-132000-
Guernsey-
328 PM EDT MON AUG 13 2018

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL...GUSTY WIND AND
HEAVY RAIN WILL AFFECT EAST CENTRAL GUERNSEY COUNTY...

At 328 PM EDT, a strong thunderstorm was located near Barnesville.
the storm is nearly stationary.

Wind gusts up to 55 mph and hail up to the size of nickels are
possible with this storm.

Locations impacted include...
Fairview...

This includes  Interstate 70 in Ohio between mile markers 191 and
198.

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4010 8138 4011 8123 4002 8123 3998 8136
TIME...MOT...LOC 1928Z 081DEG 4KT 4006 8126

Kramar
Local storm report, Aug 13, 3:32 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
332 PM EDT MON AUG 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0252 PM     FLASH FLOOD      2 SE BRYANT             40.55N  79.92W
08/13/2018                   ALLEGHENY          PA   TRAINED SPOTTER

&&

EVENT NUMBER PBZ1803372

JD
Local storm report, Aug 13, 3:33 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
333 PM EDT MON AUG 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 PM     HAIL             2 S EMPIRE              40.48N  80.62W
08/13/2018  M0.88 INCH       JEFFERSON          OH   TRAINED SPOTTER

&&

EVENT NUMBER PBZ1803373

98
Local storm report, Aug 13, 3:38 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
338 PM EDT MON AUG 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             JACKSON CENTER          41.27N  80.14W
08/13/2018  M1.00 INCH       MERCER             PA   BROADCAST MEDIA

&&

EVENT NUMBER PBZ1803374

98

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 3:19 PM EDTSpecial Weather StatementPBZHancock26 min
Aug 13, 3:33 PM EDTSevere Thunderstorm WarningPBZBrooke, Hancock27 min
Aug 13, 3:37 PM EDTSevere Thunderstorm WarningPBZBrooke, Hancock23 min
Aug 13, 3:45 PM EDTSevere Thunderstorm WarningPBZMarion, Monongalia, Preston29 min
Aug 13, 4:00 PM EDTSpecial Weather StatementPBZBrooke, Hancock30 min

Nearby

Flash Flood Warnings in West Virginia, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.